Skip Page Header

Home > Complications of heroin abuse.

O'Connor, Gabrielle and McMahon, Geraldine (2008) Complications of heroin abuse. European Journal of Emergency Medicine , 15 , (2) , pp. 104-106.

A 21-year-old man presented to the emergency department in St James's Hospital by ambulance. He was found collapsed at home by his uncle, complaining of severe pain and swelling to his left lower limb, with reduced sensation to his left foot. He was hepatitis C positive from intravenous drug use, and had most recently used both heroin and cocaine five days previously on his release from prison.

Musculoskeletal exam showed extensive swelling of his left lower limb, with tense calf compartments. Initial laboratory results showed a raised creatine kinase of more than 155,000 IU/l. Urine toxicology was positive for methadone, heroin and benzodiazepines, whereas urinary dipstick was positive for blood, which was confirmed to be myoglobin by subsequent laboratory analysis. Atraumatic rhabdomyolysis is a syndrome characterised by injury to skeletal muscle with subsequent release of intracellular contents, that is, myoglobin and creatine kinase. Drugs have direct toxic effects, but may also cause coma-induced rhabdomyolysis, owing to unrelieved pressure on gravity-dependent body parts. Diagnosis is made with history (i.e. recent heroin or cocaine use), elevated serum CK, plus the possible presence of myoglobinuria.

Aggressive i.v. rehydration remains the mainstay of treatment. If there is any evidence of compartment syndrome, urgent fasciotomy is required. Electrolyte imbalances should be corrected, unless very mildly abnormal. We have learned from our experience with this case that a high index of suspicion and thereby early recognition is crucial to prevent complications in intravenous drug users presenting with unusual symptoms and signs.

 

Click here to request a copy of this literature (must be logged in)

Repository Staff Only: item control page